Neuropathy in HIV Patients: Pain Management Concerns
Peripheral neuropathy is a common pain condition among the estimated 34 million people infected with HIV.1 The cause of neuropathy may be multifactorial. HIV itself has been associated with changes in the central and peripheral nervous systems,2 with 5.7% to 22.6% of patients with HIV experiencing peripheral neuropathy unrelated to antiretroviral treatment.3,4 Although it is not completely understood how HIV causes neuropathy, the HIV-1 envelope protein (gp120) may cause neuronal injury indirectly through Schwann cells. This may eventually induce upregulation of tumor necrosis factor-alpha, which, in turn, may result in apoptotic death of sensory neurons.5 Although HIV disease itself may cause peripheral neuropathy, comorbid conditions and medications, such as antiretroviral therapy (ART) and antituberculosis agents, also contribute to the high incidence of neuropathy in this population.3 Table 1 reviews 12 common risk factors for HIV-associated neuropathy.3
Common symptoms of peripheral neuropathy include stabbing pain, aching, burning, numbness, and reduced temperature and vibration sensation in the toes and hands.4 While there are many tools to diagnose neuropathy, few are specific to the HIV population. The AIDS Clinical Trials Group (ACTG) Brief Peripheral Neuropathy Screening Tool (BPNS) evaluates patients on a score of “11 – Always Been Normal” or “00 – Currently Absent” to 10 being the most severe based on a series of subjective and objective criteria.6
Drug-Induced Peripheral Neuropathy
Antiretroviral-Induced Peripheral Neuropathy
A vital factor in the correlation between HIV and peripheral neuropathy is the use of antiretroviral drugs. The advent of highly active antiretroviral therapy (HAART) in 1996 represented a huge breakthrough in the treatment of HIV, changing a previously fatal disease into one that is chronic but manageable.
The dideoxynucleoside analogs known to cause peripheral neuropathy are zalcitabine (withdrawn from the U.S. market in 2006), didanosine (Videx, others), and stavudine (Zerit, others).7,8 These medications inhibit neurite outgrowth and mitochondrial DNA synthesis.2 The incidence of neuropathy is related to the degree of mitrochondrial toxicity with certain nucleoside reverse transcriptase inhibitors (NRTIs), but toxicity and oxidative stress are not directly correlated.8
HIV-associated sensory polyneuropathy (HIV-SN), a painful, debilitating, peripheral neuropathy, occurs in 8% to 21% of stavudine users and 17% to 20% of didanosine users.9 In a multicenter, randomized, partially double-blind trial of 620 antiretroviral-naïve patients who were assigned to sequential 3-drug regimens with different nucleoside analogues, the development of symptomatic peripheral neuropathy was significantly more likely in patients treated with regimens containing didanosine and stavudine compared to those containing zidovudine (Retrovir, others) and lamivudine (Epivir, others) (27% vs 10%).10
Certain protease inhibitors (PIs) have been implicated in the development of peripheral neuropathy as well. However, incidences tend to be lower compared with those seen with stavudine and didanosine-based regimens.11 In a prospective, observational, multicenter study of current and past exposure to PIs, 1,159 HIV patients showed an increased risk for HIV-SN in univariate analysis.11 However, this association disappeared after the investigators adjusted for previously validated concomitant risk factors, such as dideoxynucleoside use.
Non-Antiretroviral-Induced Iatrogenic Peripheral Neuropathy
Many drug classes and specific drugs have been associated with iatrogenic neuropathies. A comprehensive overview of such therapies is beyond the scope of this review, but Table 2 lists common medications associated with drug-induced neuropathy.12,13 It is important to be aware of certain therapies that are commonly used by HIV patients that could influence the prevalence of neuropathy in this cohort of patients.
Prior infection with tuberculosis is an important component of the patient’s medical history that can contribute to peripheral neuropathy in HIV patients. Isoniazid, or isonicotinylhydrazine (INH), is a common drug used in the treatment of tuberculosis. Treatment with INH interferes with a patient’s pyridoxine (vitamin B-6) metabolism, which can ultimately cause peripheral neuropathy. Patients who are slow acetylators of INH are at an even higher risk of developing INH-induced peripheral neuropathy.14
Kaposi sarcoma is a neoplastic disorder commonly seen in patients with HIV treated with HAART. Cytotoxic chemotherapeutic regimens used to treat this include doxorubicin, paclitaxel (Abraxane, others), and vinka alkaloids, which can contribute to peripheral neuropathy. Generally, chemotherapy-induced peripheral neuropathy is sensory, cumulative, and dependent on concurrent administration of neurotoxic agents such as the taxanes (paclitaxel and docetaxel [Taxotere, Docefrez, others]) and vinka alkaloids.15 Of all vinka alkaloids, vincristine (Vincasar PFS, others) is more neurotoxic than vinblastine and vinorelbine (Navelbine, others).15 Virtually all patients receiving vincristine have some degree of neuropathy. The severity of neuropathy is dose-related.16
Taxanes are associated with peripheral neuropathy via disruption of microtubules of the mitotic spindle, which interferes with axonal transport, macrophage activation in both dorsal root ganglia and peripheral nerves, as well as microglial activation within the spinal cord.17 Paclitaxel and docetaxel are both associated with peripheral neuropathy, but neuropathy can be confused with hand-foot syndrome (acral erythema), which is also a side effect of these agents.18 Cabazitaxel (Jevtana), a semisynthetic taxane, appears to be less neurotoxic than either paclitaxel or doxetaxel.19 Neuropathies in the cancer patient, including causes and cures, has been extensively reviewed by Sasu-Tenkoramaa and Fudin.20
Study of Sensory Neuropathy
It has been estimated that 30% to 60% of patients with HIV will develop HIV-SN,2,21 which has been called distal sensory polyneuropathy, distal sensory peripheral neuropathy, and HIV-associated sensory neuropathy; one name has not been universally adopted.6
Researchers recently completed the first comprehensive sensory profile of HIV-SN in the era of combination antiretroviral treatment (cART).22 The study found that most HIV-SN patients who reported pain had a reduced ability to detect mechanical and vibration sensations, insomnia, higher plasma triglyceride levels, and higher symptom scores in depression, anxiety, and catastrophizing.22